Oregon, 2011High Wind in Oregon, March 13 to 14, 2011
March 13 to 14, 2011 · NWS PQR · 6 events in 6 counties and zones
A squall line associated with a cold frontal passage moved across the Pacific Northwest Sunday afternoon bringing sudden strong winds to the area.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line associated with a cold frontal passage moved across the Pacific Northwest Sunday afternoon bringing sudden strong winds to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 13, 7:55 AM PST, 5 hours 35 minutes earlier.
Area forecast discussion, Mar 13, 7:55 AM PST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
855 AM PDT SUN MAR 13 2011
.SYNOPSIS...A STRONG STORM SYSTEM WILL IMPACT SOUTHWEST WASHINGTON
AND NORTHWEST OREGON TODAY THROUGH MONDAY MORNING. THIS STORM WILL
LIKELY GIVE VERY STRONG WIND TO THE COAST...SIGNIFICANT RAINFALL
TO THE COAST RANGE...AND SNOW TO THE CASCADES. THE SYSTEM SHOULD MOVE
THROUGH FAST ENOUGH TO PREVENT SIGNIFICANT FLOOD CONCERNS. ANOTHER
STRONG SYSTEM BLOWS THROUGH THE REGION MONDAY NIGHT AND TUESDAY. THE
ACTIVE WEATHER PATTERN CONTINUES DURING THE MIDDLE AND LATTER PARTS
OF NEXT WEEK.
&&
.SHORT TERM...DEEP LOW PRES AREA NEAR 47N 137W HEADING NORTH TO
NORTHEAST. 12Z PACIFIC ANALYSIS SHOWED A SHIP REPORT OF 972 MB AT 47N
138W. STARTING TO SEE SOUTH WIND DEVELOP ALONG THE SOUTH OREGON
COAST. AT 15Z PORO3 (PT. ORFORD) WAS GUSTING TO 45 KT. CURRENT TIMING
OF THE COASTAL HIGH WIND WARNING LOOKS GOOD. LATEST NAM-12 SHOWS
STORM FORCE BOUNDARY LAYER WIND REACHING THE CENTRAL COAST AROUND
18Z. 12Z NAM AND 00Z WRF-GFS JUST SLIGHTLY WEAKER WITH THE MAX WIND.
NAM-12 INDICATES 75-80 KT AT 925 MB AT 21Z. DEFINITE BARRIER JET
SIGNATURE ON THE MODELS. NAM STILL IMPLIES A SECONDARY SURGE OF WIND
LATE TONIGHT ALONG THE N OREGON AND S WASHINGTON COAST. OREGON COAST
RANGE AND THE WILLAPA HILLS STILL A QUESTION MARK. NAM DOES INDICATE
50-55 KT 850 MB WIND OVER THESE AREAS 00Z MON. WOULD NOT BE SURPRISED
IF ROCKHOUSE AND TIDEWATER RAWS HAD GUSTS TO 60 MPH. HOWEVER...THESE
ARE EXPOSED LOCATIONS. SHOULD HIGH WIND CRITERIA BE MET...BELIEVE IT
WILL BE HIGHLY LOCALIZED AND CONFINED TO EXPOSED RIDGES.
WENT AHEAD AND ISSUED A SNOW ADVISORY FOR THE CASCADE ZONES. SNOW
LEVELS WILL BE ABOVE THE PASSES TODAY...BUT COME DOWN TONIGHT IN THE
POST-FRONTAL AIR MASS. SNOW LEVELS WILL BE AROUND 3000 FEET BY DAWN.
BEST SNOW-ACCUMULATION PERIOD LOOKS TO BE LATE THIS EVENING THROUGH
MONDAY MORNING. STEADIER SNOW OCCURS TONIGHT...THEN TURNS TO A
SHOWERY REGIME LATE TONIGHT AND MONDAY MORNING. 850 MB WIND OF 30 TO
50 KT WILL RESULT IN BLOWING SNOW AND WHITE-OUT CONDITIONS...
ESPECIALLY ABOVE THE PASSES.
ALSO ADDED THUNDERSTORMS TO THE COASTAL WATERS AND THE COAST 00Z-12Z
MON. INFRA-RED SATELLITE IMAGERY SHOWS PLENTY OF POST-FRONTAL CUMULUS
NEAR 130W...WITH A WELL-ORGANIZED BAND MOVING INSIDE 130W.
THIS SYSTEM HAS SOME TROPICAL CONNECTION WITH IT. NAM QPF VALUES ARE
PROBABLY MORE REPRESENTATIVE OF EXPECTED RAINFALL. HOWEVER...THE
DURATION OF RAINFALL DOES NOT LOOK SUFFICIENT FOR SIGNIFICANT RIVER
FLOODING. SOME MINOR FLOODING IS POSSIBLE FOR THE MORE FLASHY CREEKS
AND STREAMS IN THE COAST RANGE THOUGH.
THE NEXT SIGNIFICANT SYSTEM WILL ROLL IN LATE MONDAY NIGHT AND
TUESDAY...AND WILL GIVE ANOTHER DECENT DOSE OF PRECIP TO THE AREA.
NWRFC HAS UPPED THE QPF NUMBERS FOR THIS SYSTEM SO WILL NEED TO
CONTINUE MONITORING THE RIVER LEVELS. WEISHAAR
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...AN EXPANSIVE
SYSTEM IMPACTS THE PACIFIC NORTHWEST LATE TUESDAY THROUGH WEDNESDAY.
WET CONDITIONS PREVAIL INTO THE REMAINDER OF THE WEEK AS THE LAST IN
A SERIES OF STRONG DAMP SYSTEMS FUELED BY A STRONG JET STREAM MOVE
THROUGH THE AREA. FLOODING CONTINUES TO BE A CONCERN GOING INTO NEXT
WEEK. ZONAL FLOW WILL CONTINUE TO USHER SYSTEMS INTO THE
AREA...HOWEVER THE MOST ORGANIZED SYSTEMS SHOULD END BY THURSDAY AND
FRIDAY AS MAJORITY OF THE JET ENERGY GETS DIRECTED TO OUR SOUTH.
SHOWERS WILL PERSIST THROUGH NEXT WEEKEND...AS THE FIRST OF YET
ANOTHER SERIES OF SYSTEMS DIGS SOUTH FROM THE GULF OF ALASKA.
&&
.AVIATION...FRONT PUSHING INTO THE AREA TODAY WILL BRING MVFR
CONDITIONS MOST COASTAL AREAS THOUGH WITH WINDY CONDITIONS THE
CIGS MAY NOT DROP TO LOW MVFR UNTIL THE FRONT MOVERS OVERHEAD.
INLAND LIKELY TO STAY VFR INTO THE AFTERNOON THEN AREAS OF MVFR AS
THE FRONT MOVES THROUGH.
KPDX AND APPROACHES...VFR CONDITIONS LIKELY INTO THE AFTERNOON
THEN DROP TO MVFR AS THE MAIN CORE OF THE FRONT MOVES THROUGH.
BRISK EAST WINDS WILL SHIFT TO THE SOUTH AND INCREASE LATE IN THE
DAY WITH GUSTS TO 35 KT POSSIBLE. PT
&&
.MARINE...WINDS NOW APPROACHING STORM FORCE IN THE OUTER WATERS
AND EXPECT A FURTHER INCREASE IN THE NEXT COUPLE OF HOURS. WINDS
RISE TO HIGH END GALES IN THE INNER WATERS LATE THIS MORNING IN
THE SOUTH AND NORTHERN WATERS IN THE AFTERNOON. VERY STRONG LOW
LEVEL JET NEAR SHORE COULD STILL GIVE STORM FORCE TYPE GUSTS NEAR
HEADLANDS. THE FRONT IS ONSHORE BY 00Z SO WINDS DROP TO LOWER
GALES OR PERHAPS HIGH END SMALL CRAFT RANGE.
BENT BACK OCCLUSION ASSOCIATED WITH PASSING LOW CENTER BRINGS
ANOTHER ROUND OF HIGH END GALES TO ESPECIALLY THE NORTHERN WATERS
TONIGHT AND EARLY MONDAY. WINDS DROP TO SMALL CRAFT LATE MONDAY
MORNING AND AFTERNOON. ANOTHER ROUND OF HIGH END GALES MONDAY
NIGHT AND EARLY TUESDAY WITH THE NEXT STRONG FRONT.
WINDS TODAY SHOULD PUSH SEAS ABOVE 20 FT THIS AFTERNOON AND EARLY
EVENING. MAY SEE SEAS REACH 20 FT AGAIN LATE TONIGHT AND EARLY
MONDAY FROM THE NEXT SURGE OF WINDS. THEN SEAS EXCEED 20 FT MOST
OF MONDAY AND INTO MONDAY EVENING FROM SWELL DUE TO THE CURRENT
DEEP OFFSHORE LOW CENTER. WILL LIKELY FLIRT AGAIN WITH 20 FT EARLY
TUE WITH THE NEXT STRONG FRONT. CURRENTLY IN A VERY ACTIVE PERIOD. PT
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 8 AM PDT MONDAY FOR NORTH OREGON COAST.
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM PDT
MONDAY FOR CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES.
HIGH WIND WARNING UNTIL 5 AM PDT MONDAY FOR CENTRAL OREGON
COAST.
WA...HIGH WIND WARNING UNTIL 8 AM PDT MONDAY FOR SOUTH WASHINGTON
COAST.
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM PDT
MONDAY FOR SOUTH WASHINGTON CASCADES.
PZ...GALE WARNING UNTIL 5 AM PDT MONDAY FOR COASTAL WATERS FROM CAPE
SHOALWATER WA TO FLORENCE OR OUT 10 NM.
STORM WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR WATERS FROM
CAPE SHOALWATER WA TO FLORENCE OR FROM 10 TO 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 AM PDT
MONDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Mar 13, 3:09 AM PST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
409 AM PDT SUN MAR 13 2011
ORZ001-002-WAZ021-141415-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
409 AM PDT SUN MAR 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HIGH WINDS WILL OCCUR TODAY AND TONIGHT. SEE PDXNPWPQR FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HIGH WINDS WILL OCCUR EARLY MONDAY MORNING. SEE PDXNPWPQR FOR
FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-141415-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
409 AM PDT SUN MAR 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A STORM WARNING REMAINS IN EFFECT. SEE PDXMWWPQR FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
OCCASIONAL GALES ARE POSSIBLE. SEE PDXCWFPQR FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ003>014-WAZ019-020-022-023-039-040-141415-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
409 AM PDT SUN MAR 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
High Wind, Southern Willamette Valley
- When
- March 13, 1:30 PM PST to 1:54 PM PST
- Where
- Southern Willamette Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
Strong winds were reported at the Willow Creek RAWS site with gusts to 51 kts. Several trees were reported down in the Eugene and Cottage Grove areas creating power outages in both areas.
High Wind, Central Willamette Valley
- When
- March 13, 2:23 PM PST to 3:23 PM PST
- Where
- Central Willamette Valley forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- Department of Highways
Several trees were reported down due to strong winds in the Woodburn area closing Highway 214 between Woodburn and Mt. Angel. A 24-inch tree was blown down in the Lebanon area damaging a trailer. Winds were estimated to be between 48 and 55 kts.
High Wind, Lower Columbia
- When
- March 13, 2:30 PM PST to 3:30 PM PST
- Where
- Lower Columbia forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- Broadcast Media
Several trees were reported down due to strong winds in the St. Helens area resulting in one car being totaled. Winds estimated to be between 48 and 55 kts.
High Wind, Cascades in Lane County
- When
- March 13, 3:00 PM PST to 4:27 PM PST
- Where
- Cascades in Lane County forecast zone
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- RAWS
Strong winds were reported at the Sugarloaf RAWS site with a gust to 74 kts. A trained spotter in Oakridge reported a 24-inch tree down on Highway 58.
High Wind, Northern Oregon Coast
- When
- March 13, 5:00 PM PST to March 14, 12:54 AM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Official NWS Observations
Strong winds were reported at Garibaldi, Oregon with sustained winds of 41 kts and gusts of 52 kts. Clatsop Spit also reported strong winds with sustained winds of 37 kts.
High Wind, Central Oregon Coast
- When
- March 13, 10:00 PM PST to March 14, 4:00 AM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
Strong winds were reported at Yaquina Bridge with gusts to 50 kts. Strong winds were also reported at the Newport C-MAN station with sustained winds of 35 kts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Missouri, March 13, 20111.75 in hail · 13 events
- Hail and Damaging Winds in Oregon, March 13, 20111.75 in hail · 6 events
- High Wind in Oregon, March 13, 201176 kt wind · 5 events
- Marine High Wind in Eastern Pacific Coastal Waters, March 13, 201181 kt wind · 5 events
- Damaging Winds in Oregon, March 13, 2011$6,000 · 61 kt wind · 5 events
- Heavy Snow in Kansas, March 13 to 14, 20114 events
- Winter Weather in Missouri, March 13 to 14, 20114 events
- High Wind in California, March 13, 201160 kt wind · 3 events
- Damaging Winds in Washington, March 13, 2011$1,000 · 52 kt wind · 3 events
- Flooding in Montana, March 13 to 16, 20112 events
- High Wind in Washington, March 13 to 14, 201162 kt wind · 2 events
- Flood in Maine, March 13, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293575, 293574, 293573, 293578, 293569, 293570.